Infant Paracetamol and Fever Following Immunisations
Infant Paracetamol and Primary Immunisations
We have received enquiries asking for advice about infant vaccination, as a result of some parents having difficulties in obtaining infant paracetamol suspension. Please read this update from the Immunisation Team at Public Health England (PHE).
Given the risk of the serious infections that the vaccines protect against, PHE are recommending that the routine primary immunisation schedule should not be delayed. Whilst parents should continue to try to obtain and administer infant paracetamol if possible, infant vaccines can and should still be given even if it is not possible to give prophylactic paracetamol.
Parents who have been unable to obtain infant paracetamol should be advised as follows:
Fever can be expected after any vaccination but is more common when the MenB vaccine (Bexsero) is given with the other routine vaccines at eight and sixteen weeks.
In infants who do develop a fever after vaccination, the fever tends to peak around six hours after vaccination and is nearly always gone completely within two days.
Ibuprofen can be used to treat a fever and other post-vaccination reactions. Prophylactic ibuprofen at the time of vaccination is not effective.
Information about treating a fever in children is available from the NHS UK webpage “Fever in children” at www.nhs.uk/conditions/fever-in-children/
If an infant still has a fever 48 hours after vaccination or if parents are concerned about their infant’s health at any time, they should seek advice from their GP or NHS 111.
The diseases that the vaccines protect against are very serious and therefore vaccination should not be delayed because of concerns about post-vaccination fever.
Cause of Fever Following Immunisation
We have also been made aware of concerns that parents will not know whether a fever in their infant following immunisation is due to their immunisations or to COVID-19. Indications to date suggest that COVID-19 causes mild disease in infants and children. As has always been recommended, any infant with fever after vaccination should be monitored and if parents are concerned about their infant’s health at any time, they should seek advice from their GP or NHS 111.
Teenagers and Immunisations
The same advice applies to teenagers who are due their routine adolescent immunisations. Teenagers are less likely to develop vaccine reactions such as fever and if they do, these are generally short lived and resolve quickly. COVID-19 is associated with a more prolonged course of illness with respiratory symptoms, especially cough, which would not be expected following vaccination. As with the infant primary immunisations, PHE are recommending that the routine adolescent immunisations should not be delayed.
Published: Mar 18, 2020
- Our latest practice update on coronavirus
- Sign up for the NHS App
- Staying alert (social distancing)
- How to avoid catching and spreading coronavirus
- What to do if you think you might have coronavirus
- Use of face coverings
- Information in different formats
- Information for patients who are shielding
- Support for people who are shielding
- Temporary changes to services
- Signs and symptoms
- What is COVID-19 (coronavirus)?
- Isolation notes
- Useful links